Virginia, 2009

High Wind in Virginia, April 3 to 4, 2009

April 3 to 4, 2009 · NWS RNK · 10 events in 10 counties and zones

Winds increased in speed behind a passing cold front to around 60 mph over the mountains of southwest Virginia. The combination of the strong winds and wet soils from recent rains resulted in downed trees.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds increased in speed behind a passing cold front to around 60 mph over the mountains of southwest Virginia. The combination of the strong winds and wet soils from recent rains resulted in downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 3, 4:50 AM EST, 0 minutes earlier.

Area forecast discussion, Apr 3, 4:50 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 AM EDT FRI APR 3 2009

.SYNOPSIS...
RAPID PROGRESSION OF SPRING STORMS WILL CONTINUE ACROSS THE
UNITED STATES. THIS WILL RESULT IN A SERIES OF STRONG FRONTAL
PASSAGES FOR THE MID ATLANTIC REGION. ONE COLD FRONT WILL MOVE
THROUGH TODAY...WITH ANOTHER ONE ARRIVING SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
WILL LET WIND ADVISORY FOR MTN EMPIRE OF TAZEWELL/SMYTH EXPIRE AT
6 AM...AS COLD FRONT HAS PUSHED EAST OF THESE AREAS. DRY SLOT
MAKING ITS WAY NORTH TOWARD THE NC FOOTHILLS...AND HAVE SPED UP
TIMING OF DRYING IN THE SOUTH...AND DECREASED POPS BY LATE MORNING
IN THIS AREA.

PREVIOUS DISCUSSION...
HAVE UPGRADED MOST OF THE HIGH WIND WATCH TO A
WARNING FOR THE MTNS AND ADJACENT AREAS INCLUDING THE NEW
RIVER...ROANOKE AND SRN SHENANDOAH VALLEY. SURROUNDING THE HIGH
WIND WARNING AREA IS A WIND ADVISORY. THE WIND ADVISORY IN THE
VA/NC PIEDMONT WILL END AT 9 PM TODAY. THE REST OF THE
WARNINGS/ADVISORIES FOR THE REST OF THE AREA WILL RUN UNTIL 9 AM
SATURDAY.

SFC LOW OVER KY WILL MOVE NORTH-NORTHEAST INTO THE ERN GREAT
LAKES THROUGH SATURDAY.

AS ANTICIPATED CONVECTION ACROSS THE GULF STREAM/SOUTHEAST COAST
HAS BITTEN INTO RAINFALL AMOUNTS OVER OUR AREA. PRETTY MUCH
GETTING UPSLOPE RAIN WITH INCREASING COVERAGE NOW MOVING INTO THE
NC/VA FOOTHILLS AND BLUE RIDGE AS SHORTWAVE PUSHES NORTH. THE SFC
FRONT OVER KY/VA BORDER IS BRINGING THE OTHER AREA OF SHOWERS
ACROSS THE WRN FRINGES. WV LOOP SHOWS DRYING RAPIDLY OCCURRING
ACROSS THE SOUTHEAST...AND WILL HAVE CAT TO LIKELY POPS THIS
MORNING DROP TO CHANCE THIS AFTERNOON AS MAIN BELT OF ENERGY LIFTS
NORTHEAST INTO THE MID ATLANTIC. MODELS SHOWING SHOWERS LINGERING
ON THE BACKSIDE OF THE SYSTEM IN THE UPSLOPE AREAS THROUGH THIS
EVENING SO WILL KEEP THE CHANCES GOING HERE. COLD AIR WILL LAG
SOMEWHAT...BUT LOOKING FOR SOME FALLING TEMPS THIS AFTERNOON IN
THE MTNS. ALSO THUNDER WILL BE ISOLATED AS SOME INSTABILITY PUSHES
ACROSS WITH THE SHORTWAVE IN THE I-64 CORRIDOR THIS MORNING.

MAIN WX STORY THIS FORECAST CYCLE WILL BE THE WINDS. MODELS
SHOWING THE DEEPENING SFC LOW NOW OVER KY/OH VALLEY MOVING INTO
EASTERN GREAT LAKES THROUGH SAT MORNING. THE PRESSURE RISES BEHIND
THIS SYSTEM ARE GOING TO BE IN THE 6-12 MB RANGE WITH THE HIGHEST
OCCURRING OVER THE CENTRAL APPS AROUND 00Z SAT/THIS EVENING. 8H
WINDS PROGGED TO EXCEED 50 KNOTS IN TWO BURSTS. ONE LATE THIS
AFTERNOON/EVENING AND A QUICK SHOT AGAIN TOWARD 12Z SAT. WITH THE
GROUND MOIST THE WIND SPEEDS WILL NOT HAVE TO EXCEED THE NORMAL
WARNING NUMBERS OF 58 MPH TO CAUSE SOME ISSUES. THINKING GUSTS
OVER 45 TO 50 MPH WILL CREATE SOME DOWNED TREES. AS IS USUAL...THE
FAVORED LOCATIONS FROM THE NC MTNS...NORTH ALONG THE BLUE RIDGE
AND INTO THE HIGHLANDS WILL HAVE THE BEST CHANCE OF REALIZING THE
STRONGER GUSTS. THIS INCLUDES THE I-81 CORRIDOR AS WELL. FROM THE
MTN EMPIRE INTO SE WV...WINDS WILL BE ADVISORY LEVEL THRU 13Z
SAT...AND THE WARNING/ADVISORY IN THE WEST AND ALSO INCLUDING THE
FOOTHILLS WILL RUN TIL 13Z SAT.

THE PIEDMONT WILL BE A LITTLE DIFFERENT. WINDS ARE GOING TO BE
MARGINAL IN TERMS OF REACHING THE GUST OVER 45 MPH CRITERIA FOR
ADVISORIES...BUT WITH A HIGHER SOIL MOISTURE CONTENT...AND AFTER
COLLABORATING WITH SURROUNDING NWS OFFICES...FEEL IT IS NECESSARY
TO HAVE AN ADVISORY FOR THE PIEDMONT JUST FOR MAINLY TODAY INTO
THIS EVENING. AS THE INVERSION SETS UP TONIGHT...THE WINDS IN THE
PIEDMONT SHOULD WEAKEN MORE THAN HIGHER TERRAIN COUNTIES.

BY SATURDAY AFTERNOON...GRADIENT WEAKENS OVER THE REGION AND THE
WINDS WILL BEGIN TO SUBSIDE.

FOR LOWS TONIGHT WILL KEEP THEM CLOSE TO MAV/MET MOS. WITH
ABUNDANT SUNSHINE AND WEAKENING WINDS...TEMPERATURES SATURDAY WILL
WARM INTO THE 60S WITH SOUTHSIDE APPROACHING 70F.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WEAK HIGH PRESSURE WILL TRACK ACROSS THE AREA SATURDAY NIGHT
WITH VALLEY TEMPERATURES DROPPING INTO THE 30S...WITH RIDGES IN THE
40S. WARM AIR ADVECTING INTO THE REGION AFTER MIDNIGHT SHOULD ALLOW
RIDGE TEMPERATURES TO REMAIN STEADY OR EVEN RISE DURING THE EARLY
MORNING HOURS SUNDAY.

SUNDAY WILL BE NOTABLY WARMER WITH SOUTHERLY FLOW AS WARM AIR
ADVECTION INCREASES AHEAD OF NEXT FRONTAL SYSTEM. EXPECT A
GRADUAL INCREASE IN CLOUD COVER ON SUNDAY. PLAYED HIGHS FROM MID 60S
IN THE NORTHWEST TO THE MID 70S INN THE SOUTHEAST. SLOWED DOWNED THE
ONSET OF PCPN AS SEEN ON GFS AND ECMWF. BETTER CHANCES OF PCPN
LIKELY AFTER 00Z MONDAY. COLD FRONT WILL REACH THE WESTERN MOUNTAINS
AROUND 06Z MONDAY. USED BLEND OF GUID FOR LOWS SUNDAY NIGHT WITH
READINGS FROM MID 30S TO MID 50S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PROGRESSIVE FLOW PATTERN IS FORECAST TO BECOME MORE AMPLIFIED.
THIS WILL ALLOW FOR MORE SPACING IN BETWEEN FRONTAL SYSTEMS. ATTM
EXPECT A FRONTAL PASSAGE MONDAY AND ANOTHER LATE IN THE
WEEK...FRIDAY/SATURDAY TIME FRAME. HIGH AMPLITUDE FLOW ALSO MEANS
MUCH COLDER AIR WILL POUR SOUTH FROM CANADA...AND OUR PART OF THE
CONUS WILL LIKELY FALL UNDER THIS COLDER REGIME FOR EARLY AND MID
WEEK.

MONDAYS FRONTAL PASSAGE WILL BE THE RESULT OF A STRONG SPRING STORM
THAT WILL MOVE THROUGH THE UPPER MIDWEST ON SUNDAY...THEN THROUGH
THE UPPER OHIO VALLEY SUNDAY NIGHT AND INTO NEW ENGLAND ON MONDAY.
A STRONG SURFACE FRONT WILL TRAIL SOUTH FROM THE PARENT AREA OF LOW
PRESSURE CROSSING OUR FORECAST AREA MONDAY.  CONVEYOR BELT OF DEEP
MOISTURE WILL PRECEDE THE FRONT WITH THREAT OF SHOWERS SUNDAY NIGHT
AND UNTIL THE FRONTAL PASSAGE MONDAY.  IN THE WAKE OF THIS
STORM...STRONG COLD AIR ADVECTION IS FORECAST WITH 85H TEMPS OF M4
TO M8.  COLD TEMPS COMBINED WITH WRAP AROUND MOISTURE WILL LIKELY
RESULT IN SNOW SHOWERS AND FLURRIES FOR THE MOUNTAINS TUESDAY
WITH THE POTENTIAL FOR A FROST AND FREEZING TEMPERATURES FOR MID
WEEK AS COLD HIGH PRESSURE SETTLES OVER THE AREA.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
CHECK AIRMETS AND SIGMETS FOR TURBULENCE...ICING...AND IFR/MOUNTAIN
OBSCURATIONS THIS MORNING. SOUTHEAST WINDS FROM THE SURFACE TO
AROUND 700 MB ARE RESULTING IN IFR TO LIFR CEILINGS AND VISIBILITIES
ALONG AND EAST OF THE BLUE RIDGE THIS MORNING. WEST OF THE BLUE
RIDGE CEILINGS WERE IFR TO MVFR.

LOW LEVEL WIND SHEAR IN TAFS FOR KROA...KLYH...KDAN AND KLWB WITH
THE LOW LEVEL JET INCREASING TO AROUND 35 KNOTS THIS MORNING.

A COLD FRONT WILL SWEEP THROUGH THE AREA THIS MORNING BETWEEN
11-14UTC. THERE WILL BE AN ABRUPT WIND SHIFT TO THE SOUTHWEST BEHIND
THE FRONT...WITH GUSTY WINDS FOR THE REST OF THE DAY. AS A DRY
SLOT HEADS INTO THE AREA...MOST OF THE PRECIPITATION WILL BE ENDING
BY 16Z...EXCEPT IN THE FAR WESTERN MOUNTAINS WHERE RESIDUAL
MOISTURE AND UPSLOPE FLOW GENERATE SOME SCATTERED SHOWERS. IN THE
EAST CONDITIONS WILL IMPROVE TO MVFR OR VFR BY 00Z SATURDAY.

ALSO ALONG THE COLD FRONT...INSTABILITY LOOKS GREAT ENOUGH FOR SOME
THUNDERSTORMS EMBEDDED WITH LINES OF SHOWERS. INCLUDED THE MENTION
OF CB TO ACCOUNT FOR THIS. STRONG GUSTY WINDS BEHIND THE SYSTEM WILL
CONTINUE THIS AFTERNOON INTO EARLY SATURDAY MORNING.

MVFR/IFR CONDITIONS WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO
MONDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

A REINFORCING COLD FRONT WILL CONTINUE THE POTENTIAL FOR IFR/MVFR
CONDITIONS IN THE MOUNTAINS MONDAY NIGHT INTO TUESDAY NIGHT. WITH
THIS ADDITIONAL MUCH COLDER AIR...SNOW SHOWERS WILL BE POSSIBLE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 AM EDT SATURDAY
     FOR VAZ010>020-022>024-034-035.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 AM EDT SATURDAY FOR
     VAZ007-009-032-033.
     WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR VAZ007-009.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM EDT THIS EVENING
     FOR VAZ043>047-058-059.
NC...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 AM EDT SATURDAY
     FOR NCZ001-002-018.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 AM EDT SATURDAY FOR
     NCZ003-019.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM EDT THIS EVENING
     FOR NCZ004>006-020.
WV...WIND ADVISORY FROM 9 AM THIS MORNING TO 9 AM EDT SATURDAY FOR
     WVZ042>045.

&&

SYNOPSIS...WP
NEAR TERM...KM/WP
SHORT TERM...KK
LONG TERM...PM
AVIATION...AMS/KK
Hazardous weather outlook, Apr 3, 3:48 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 AM EDT FRI APR 3 2009

NCZ001-002-018-VAZ011-013>020-022>024-034-035-040900-
ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-
448 AM EDT FRI APR 3 2009

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032-033-040900-
SURRY-WILKES-PATRICK-FRANKLIN-
448 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-040900-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
448 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZING TEMPERATURES ARE EXPECTED TUESDAY NIGHT AS A COLD AIRMASS
SETTLES IN BEHIND THE NEXT FRONT EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010-012-040900-
BLAND-WYTHE-
448 AM EDT FRI APR 3 2009

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-040900-
TAZEWELL-SMYTH-
448 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042>045-040900-
MERCER-SUMMERS-MONROE-GREENBRIER-
448 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Wythe

When
April 3, 4:50 AM EST to 1:00 PM EST
Where
Wythe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

High winds blew several trees down in the Austinville area and a lone tree down three miles northeast of Cripple Creek. Damage values are estimated.

High Wind, Giles

When
April 3, 5:00 AM EST to 6:00 AM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Post Office
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

A large tree was blown down two miles south of Narrows. Damage values are estimates.

High Wind, Floyd

When
April 3, 2:00 PM EST to April 4, 3:00 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High winds blew a tree down one mile south of Floyd and other tree down in Check. Damage values are estimated.

High Wind, Bland

When
April 3, 2:00 PM EST to 3:00 PM EST
Where
Bland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

High winds blew a tree down in Rocky Gap. Damage values are estimates.

High Wind, Roanoke

When
April 3, 2:24 PM EST to April 4, 2:00 AM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High winds blew trees down in different parts of the county. These locations include five miles south-southeast of Salem on Roselawn Road and five miles south of Catawba on Wildwood Road. The winds also brought a power line down on Apple Grove Lane three miles north-northeast of Bent Mountain. Damage values are estimated.

High Wind, Tazewell

When
April 3, 3:45 PM EST to 4:45 PM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Trained Spotter
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

High winds blew a tree down across the road into City Park off Stadium Drive. Damage values are estimates.

High Wind, Carroll

When
April 3, 7:06 PM EST to 8:06 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds blew a tree down along Airport Road five miles west of Hillsville. Damage values are estimated.

High Wind, Montgomery

When
April 4, 3:45 AM EST to 7:00 AM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High winds blew a power line down at a location six miles north of Radford, VA in the McCoy area. Also, a tree was blown down on Fisherview Road four miles south of Shawsville. Damage values are estimated.

High Wind, Bath

When
April 4, 5:34 AM EST to 6:34 AM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Park/Forest Service
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High winds blew trees down in Douthat State Park. Damage values are estimated.

High Wind, Grayson

When
April 4, 7:00 AM EST to 8:00 AM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High winds blew trees down along Route 603 four miles south of Sugar Grove near Razor Ridge. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167418, 167402, 167408, 167415, 167412, 167419, 167406, 167403, 167409, 167404.